Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Aberdeen, SD

April 6, 2001Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 6, 2001, 10:01 PM CDT for Codington County, Hamlin County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 6, 2001, 10:01 PM CDT (03:01 UTC)
Expired
Apr 6, 2001, 11:00 PM CDT
In force
59 min
Issued by
NWS Aberdeen, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Codington County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 103 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS53 KABR 070302
SVRABR
SDC029-057-070400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF HAZEL...OR ABOUT 17 MILES
  SOUTHWEST OF WATERTOWN...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENRY AROUND 1020 PM CDT
  SANDY SHORE STATE PARK AROUND 1025 PM CDT
  FLORENCE AROUND 1045 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4516 9745 4501 9749 4475 9752 4470 9755
          4468 9746 4467 9729 4473 9729 4480 9724
          4504 9717 4515 9710

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:45 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 6, 9:45 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT FRI APR 6 2001

PULLED THE FFA FROM THE MO RIVER COUNTIES AS IT LOOKS LIKE BRUNT OF
PCPN WILL SPREAD UP THE JAMES AND BIG SIOUX VALLEYS OVERNIGHT. PLUS
WESTERN CWA FFG IS UP AROUND 2 INCHES.

PLENTY OF ELEVATED CONVECTION OVER CWA AND DONT DOUBT THERE  WILL BE
SOME HAIL HERE AND THERE BUT NOT EXPECTING MUCH MORE THAN THAT.
LARGE MASS OF RAIN AND THUNDERSTORMS LOOKS ON TRACK TO BRING COPIOUS
RAIN TO THE EAST. LEFT WIND ADVISORY FOR WESTERN CWA LATE.  ALL
UPDATES ALREADY ISSUED.

.ABR...FLASH FLOOD WATCH JAMES AND BIG SIOUX BASINS TNT THROUGH
       MORN.
       WIND ADVISORY THROUGH SAT NOON FOR MO RIVER COUNTIES.
TDK

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.